Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS La Crosse, WI

October 4, 2013Allamakee County, Howard County, Winneshiek County, Iowa; Fillmore County, Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Oct 4, 2013, 10:02 PM CDT for Allamakee County, Howard County, Winneshiek County, Iowa; Fillmore County, Houston County, Winona County, Minnesota. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2013, 10:02 PM CDT (03:02 UTC)
Expired
Oct 5, 2013, 4:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Allamakee County, IA, Howard County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 49 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 10:30 PM CDTFLASH FLOOD5 Nnw Kendallville, IAWATER WAS OVER THE ROAD AT THE INTERSECTION OF 333RD AVE AND STATE LINE ROAD.
Oct 4, 10:30 PM CDTHEAVY RAIN 2Harmony, MN
Oct 5, 1:00 AM CDTHEAVY RAIN 2.161 E Bluffton, IA
Oct 5, 1:00 AM CDTHEAVY RAIN 2.66 S Pilot Mound, MN
Oct 5, 1:39 AM CDTFLASH FLOODLa Crescent, MNMINOR STREET FLOODING
Oct 5, 2:00 AM CDTFLASH FLOOD3 Ne Pickwick, MNMUD SLIDE HAS CLOSED HIGHWAY 61 AT MILE MARKER 20.
Oct 5, 2:14 AM CDTFLASH FLOODWinona, MNMULTIPLE LAND SLIDES ON HIGHWAY 61. THERE IS A SEMI TRAPPED BETWEEN TWO OF THEM. 2 TREES DOWN ON COUNTY RD 17 AND ANOTHER ONE ON COUNTY RD 15. MULTIPLE STREETS FLOODED IN GOODVIEW AND WINONA.
Oct 5, 2:24 AM CDTHEAVY RAIN 5.85Preston, MN
Oct 5, 2:25 AM CDTFLASH FLOOD3 Nne Isinours, MNCOUNTY ROAD 21 WASHED OUT NEAR GAELIC ROAD.
Oct 5, 2:30 AM CDTFLASH FLOOD3 Ne Pickwick, MNCOUNTY RD 15 CLOSED DUE TO MULTIPLE LAND SLIDES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WGUS53 KARX 050302
FFWARX
IAC005-089-191-MNC045-055-169-050900-
/O.NEW.KARX.FF.W.0038.131005T0302Z-131005T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1002 PM CDT FRI OCT 4 2013

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA...
  HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
  NORTHEASTERN HOWARD COUNTY IN NORTHEAST IOWA...
  NORTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
  NORTHWESTERN ALLAMAKEE COUNTY IN NORTHEAST IOWA...
  WINONA COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 400 AM CDT

* AT 1000 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
SPOTTERS REPORTED 3.48 INCHES IN PRESTON MINNESOTA.  DOPPLER RADAR 
INIDICATED 2 TO 4 INCHES OF RAIN HAS FALLEN BETWEEN LIME SPRINGS 
IOWA AND WINONA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CALEDONIA...LA CRESCENT...PRESTON...WINONA...BROWNSVILLE...
  CANTON...DAKOTA...FOUNTAIN...GOODVIEW...HARMONY...HOKAH...
  HOUSTON...LANESBORO...LEWISTON...MABEL...RUSHFORD...SPRING GROVE
  AND STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4350 9245 4352 9245 4413 9174 4403 9158
      4401 9145 4383 9127 4377 9125 4366 9127
      4361 9127 4359 9124 4353 9125 4335 9209
      4349 9211 4350 9248

$$

BOYNE
5 follow-up statements
661 
WGUS73 KARX 050406
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT FRI OCT 4 2013

IAC005-089-191-MNC045-055-169-050900-
/O.CON.KARX.FF.W.0038.000000T0000Z-131005T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD IA-ALLAMAKEE IA-WINNESHIEK IA-FILLMORE MN-HOUSTON MN-WINONA MN-
1106 PM CDT FRI OCT 4 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINONA...HOUSTON...
FILLMORE...NORTHERN WINNESHIEK...NORTHWESTERN ALLAMAKEE AND
NORTHEASTERN HOWARD COUNTIES UNTIL 400 AM CDT...

AT 1102 PM CDT...DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS WITH 
VERY HEAVY RAIN ACROSS NORTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA 
AND HOUSTON COUNTY IN SOUTHEAST MINNESOTA. RADAR ESTIMATES OF 2 TO 
4 INCHES OF RAIN BETWEEN LIME SPRINGS IOWA AND WINONA MINNESOTA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CALEDONIA...LA CRESCENT...PRESTON...WINONA...BROWNSVILLE...CANTON...
DAKOTA...FOUNTAIN...GOODVIEW...HARMONY...HOKAH...HOUSTON...
LANESBORO...LEWISTON...MABEL...RUSHFORD...SPRING GROVE AND STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4350 9245 4352 9245 4413 9174 4403 9158
      4401 9145 4383 9127 4377 9125 4366 9127
      4361 9127 4359 9124 4353 9125 4335 9209
      4349 9211 4350 9248

$$

BOYNE
282 
WGUS73 KARX 050510
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 AM CDT SAT OCT 5 2013

IAC005-089-191-MNC045-055-169-050900-
/O.CON.KARX.FF.W.0038.000000T0000Z-131005T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD IA-ALLAMAKEE IA-WINNESHIEK IA-FILLMORE MN-HOUSTON MN-WINONA MN-
1210 AM CDT SAT OCT 5 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINONA...HOUSTON...
FILLMORE...NORTHERN WINNESHIEK...NORTHWESTERN ALLAMAKEE AND
NORTHEASTERN HOWARD COUNTIES UNTIL 400 AM CDT...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS FILLMORE...HOUSTON...AND 
WINONA COUNTIES IN SOUTHEAST MINNESOTA. SINCE 9 PM...DOPPLER RADAR 
ESTIMATES 2 TO 4 INCHES OF RAIN FELL NEAR HARMONY...BETWEEN PRESTON 
AND ARENDAHL...AND BETWEEN RUSHFORD AND WINONA. ADDITONAL RAINFALL 
AMOUNTS WILL BE UP TO AN INCH OVERNIGHT. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CALEDONIA...LA CRESCENT...PRESTON...WINONA...BROWNSVILLE...CANTON...
DAKOTA...FOUNTAIN...GOODVIEW...HARMONY...HOKAH...HOUSTON...
LANESBORO...LEWISTON...MABEL...RUSHFORD...SPRING GROVE AND STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4350 9245 4352 9245 4413 9174 4403 9158
      4401 9145 4383 9127 4377 9125 4366 9127
      4361 9127 4359 9124 4353 9125 4335 9209
      4349 9211 4350 9248

$$

BOYNE
523 
WGUS73 KARX 050621
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT SAT OCT 5 2013

IAC191-050632-
/O.CAN.KARX.FF.W.0038.000000T0000Z-131005T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK IA-
121 AM CDT SAT OCT 5 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN WINNESHIEK
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4413 9174 4403 9158 4400 9144 4383 9127
      4377 9125 4368 9127 4361 9127 4359 9124
      4353 9125 4350 9200 4350 9222 4352 9245

$$

MNC045-055-169-050900-
/O.CON.KARX.FF.W.0038.000000T0000Z-131005T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FILLMORE MN-HOUSTON MN-WINONA MN-
121 AM CDT SAT OCT 5 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINONA...HOUSTON AND
FILLMORE COUNTIES UNTIL 400 AM CDT...

AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS FILLMORE...HOUSTON...AND 
WINONA COUNTIES IN SOUTHEAST MINNESOTA. SINCE 9 PM...DOPPLER RADAR 
ESTIMATES 2 TO 4 INCHES OF RAIN FELL NEAR HARMONY...BETWEEN PRESTON 
AND ARENDAHL...AND BETWEEN RUSHFORD AND WINONA. ADDITONAL RAINFALL 
AMOUNTS OF 1 TO 2 INCHES EXPECTED THROUGH 3 AM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CALEDONIA...LA CRESCENT...PRESTON...WINONA...BROWNSVILLE...CANTON...
DAKOTA...FOUNTAIN...GOODVIEW...HARMONY...HOKAH...HOUSTON...
LANESBORO...LEWISTON...MABEL...RUSHFORD...SPRING GROVE AND STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4413 9174 4403 9158 4400 9144 4383 9127
      4377 9125 4368 9127 4361 9127 4359 9124
      4353 9125 4350 9200 4350 9222 4352 9245

$$

BOYNE
603 
WGUS73 KARX 050730
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
230 AM CDT SAT OCT 5 2013

MNC045-055-169-050900-
/O.CON.KARX.FF.W.0038.000000T0000Z-131005T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FILLMORE MN-HOUSTON MN-WINONA MN-
230 AM CDT SAT OCT 5 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINONA...HOUSTON AND
FILLMORE COUNTIES UNTIL 400 AM CDT...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS HOUSTON AND 
WINONA COUNTIES IN SOUTHEAST MINNESOTA. SINCE 9 PM FRIDAY...
DOPPLER RADAR ESTIMATES 2 TO 6 INCHES OF RAIN HAS FALLEN ACROSS 
THESE COUNTIES. THE PRESTON COOPERATIVE OBSERVER REPORTED 
5.85 INCHES OF RAIN. ADDITIONAL RAINFALL AMOUNTS UP TO A HALF INCH 
IS EXPECTED THROUGH 4 AM.

WINONA COUNTY SHERIFF DEPARTMENT REPORTED MULTIPLE LAND SLIDES ON 
HIGHWAY 61.  MUD SLIDES ALSO CAUSED 2 TREES TO FALL ONTO COUNTY ROAD 
17 AND ANOTHER ONE FELL ACROSS COUNTY ROAD 15.  MULTIPLE STREETS 
WERE FLOODED IN GOODVIEW AND WINONA. 

FILLMORE COUNTY REPORTED A WASHOUT OF COUNTY ROAD 21 SIX MILES 
NORTHEAST OF PRESTON.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CALEDONIA...LA CRESCENT...PRESTON...WINONA...BROWNSVILLE...CANTON...
DAKOTA...FOUNTAIN...GOODVIEW...HARMONY...HOKAH...HOUSTON...
LANESBORO...LEWISTON...MABEL...RUSHFORD...SPRING GROVE AND STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4413 9174 4403 9158 4400 9144 4383 9127
      4377 9125 4368 9127 4361 9127 4359 9124
      4353 9125 4350 9200 4350 9222 4352 9245

$$

BOYNE
059 
WGUS73 KARX 050832
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 AM CDT SAT OCT 5 2013

MNC045-055-169-050900-
/O.CON.KARX.FF.W.0038.000000T0000Z-131005T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FILLMORE MN-HOUSTON MN-WINONA MN-
332 AM CDT SAT OCT 5 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WINONA...HOUSTON AND
FILLMORE COUNTIES UNTIL 400 AM CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE RAIN HAS JUST RECENTLY MOVED OUT OF THE WARNED AREA. SINCE 9 PM 
FRIDAY...DOPPLER RADAR ESTIMATES 2 TO 6 INCHES OF RAIN HAS FALLEN 
ACROSS THESE COUNTIES. THE PRESTON COOPERATIVE OBSERVER REPORTED 
5.85 INCHES OF RAIN.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CALEDONIA...LA CRESCENT...PRESTON...WINONA...BROWNSVILLE...CANTON...
DAKOTA...FOUNTAIN...GOODVIEW...HARMONY...HOKAH...HOUSTON...
LANESBORO...LEWISTON...MABEL...RUSHFORD...SPRING GROVE AND STOCKTON.

WINONA COUNTY SHERIFF DEPARTMENT REPORTED MULTIPLE LAND SLIDES ON 
HIGHWAY 61.  ONE THESE SLIDES HAS CLOSED HIGHWAY 61 AT MILE MARKER 
20. COUNTY ROAD 15 REMAINS CLOSED DUR TO MULTIPLE LAND SLIDES. 
MUD SLIDES CAUSED 2 TREES TO FALL ONTO COUNTY ROAD 17 AND ONE TREE 
ALSO FELL ONTO COUNTY ROADS 9 AND 15.  MULTIPLE STREETS WERE FLOODED 
IN GOODVIEW AND WINONA. 

FILLMORE COUNTY REPORTED A WASHOUT OF COUNTY ROAD 21 SIX MILES 
NORTHEAST OF PRESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4413 9174 4403 9158 4400 9144 4383 9127
      4377 9125 4368 9127 4361 9127 4359 9124
      4353 9125 4350 9200 4350 9222 4352 9245

$$

BOYNE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 6:08 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Oct 4, 6:08 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT FRI OCT 4 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 330 PM CDT FRI OCT 4 2013

FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT AND
THE POSSIBILITY OF A FEW SEVERE STORMS IN CENTRAL WISCONSIN LATE
SATURDAY MORNING INTO EARLY SATURDAY AFTERNOON.

LATEST SURFACE OBSERVATIONS SHOWED SURFACE LOW PRESSURE OVER
CENTRAL NEBRASKA...LIFTING NORTHEAST. A WARM FRONT EXTENDED
SOUTHEAST THROUGH SOUTHWEST AND CENTRAL IOWA. THE FRONT WILL LIFT
NORTH LATE THIS AFTERNOON INTO THIS EVENING AND BE THE FOCUS FOR
STRONG TO SEVERE THUNDERSTORM DEVELOPMENT AS A POTENT UPPER LOW
PUSHES EAST ACROSS THE NEBRASKA PANHANDLE.

THE WARM FRONT IS EXPECTED TO LIFT NORTH INTO NORTHERN IOWA AND
PERHAPS EXTREME SOUTHWEST WISCONSIN THIS EVENING. STRONG 850 MB
MOISTURE TRANSPORT FOCUSES INTO THE FRONT THIS EVENING...LEADING TO
SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHEAST IOWA...SOUTHEAST
MINNESOTA AND PORTIONS OF SOUTHWEST WISCONSIN. MEANWHILE THE SURFACE
LOW WILL LIFT NORTH INTO SOUTHEAST SOUTH DAKOTA AS THE LOW OCCLUDES.
A TRIPLE POINT LIFTS NORTHEAST FROM NORTHEAST IOWA INTO SOUTH
CENTRAL MINNESOTA LATE IN THE EVENING. THE 04.17 HRRR SHOWS ISOLATED
STRONG STORMS DEVELOPING ALONG THE FRONT. STORMS ALSO DEVELOP OVER
WESTERN IOWA EARLY THIS EVENING CLOSER TO THE OCCLUSION. THESE STORMS
WILL LIKELY BE SUPERCELLS...CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE STORMS FURTHER TO
THE NORTH OVER THE FORECAST AREA...SHOULD BE NORTH OF THE WARM
FRONT AND ELEVATED IN NATURE. 1-7 KM BULK SHEAR VALUES HOVER RIGHT
AROUND 30 KTS DURING THE EVENING HOURS SO CANNOT RULE OUT ISOLATED
SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...HEAVY
RAINFALL...AND POSSIBLY DAMAGING WINDS. THE HIGHEST CHANCES FOR
SEVERE WEATHER WILL BE OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA...WEST OF HIGHWAY 52. A FEW OF THESE STRONGER STORMS
COULD MAINTAIN INTENSITY INTO PORTIONS OF WESTERN WISCONSIN BUT
SHOULD THEN WEAKEN AS THEY MOVE EAST...BUT STILL CAPABLE OF
PRODUCING HEAVY RAINFALL. THE 850 MB MOISTURE TRANSPORT GRADUALLY
SHIFTS EAST INTO WESTERN WISCONSIN OVERNIGHT WITH WIDESPREAD
SHOWERS AND STORMS PERSISTING. THE MAIN THREAT FROM THE STORMS
SHOULD GRADUALLY SHIFT TOWARDS HEAVY RAIN LATE IN THE NIGHT. A
COLD FRONT THEN PUSHES EAST ACROSS THE REGION EARLY SATURDAY
MORNING AND SHOULD BE POSITIONED RIGHT ALONG THE MISSISSIPPI RIVER
BY THE MID TO LATE MORNING HOURS. IF ENOUGH INSTABILITY CAN BUILD
AHEAD OF THE FRONT...THERE IS THE POSSIBILITY OF SEEING A FEW
STRONG TO SEVERE STORMS OVER CENTRAL WISCONSIN. THE MAIN HAZARDS
FROM THESE STORMS WOULD BE DAMAGING WINDS. SHOWERS AND STORMS WILL
END FROM WEST TO EAST SATURDAY AFTERNOON AS A DRY SLOT PUSHES INTO
THE REGION. TEMPERATURES SHOULD FALL ACROSS THE AREA SATURDAY
AFTERNOON IN THE WAKE OF THE COLD FRONT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 330 PM CDT FRI OCT 4 2013

MOST OF THE FORECAST AREA WILL REMAIN IN THE DRY SLOT SATURDAY
NIGHT...WITH THE EXCEPTION OF NORTH CENTRAL WISCONSIN WHERE A FEW
SHOWERS MAY LINGER. PLAN ON A COOLER NIGHT WITH LOWS FALLING INTO
THE 40S. A FEW 30S CANNOT BE RULED OUT OVER CENTRAL WISCONSIN. THE
UPPER LOW MOVES INTO INTO WESTERN IOWA ON SUNDAY AND EVENTUALLY
INTO WESTERN ILLINOIS SUNDAY NIGHT. SHOWERS WRAPPING AROUND THE
LOW LOOK TO MOVE INTO THE REGION SUNDAY AND WILL LIKELY CONTINUE
INTO SUNDAY NIGHT AS THE LOW PROGRESSES EAST. THE LOW THEN LOOKS
TO MOVE INTO THE EASTERN GREAT LAKES LATE ON TUESDAY WITH HIGH
PRESSURE BUILDING INTO THE AREA IN ITS WAKE. HIGH PRESSURE THEN
BUILDS OVER THE AREA WEDNESDAY INTO THURSDAY WITH DRY AND QUIET
WEATHER EXPECTED...OUTSIDE OF THE POSSIBILITY OF OF SOME EARLY
MORNING VALLEY FOG. A TROUGH IS EXPECTED TO DIG INTO THE SOUTHWEST
CONUS LATE IN THE WEEK. SOUTHWEST FLOW LOOKS TO DEVELOP OVER THE
UPPER MISSISSIPPI RIVER VALLEY LATE FRIDAY INTO SATURDAY. FORECAST
MODELS SHOWS THE TROUGH EJECTING INTO THE CENTRAL AND NORTHERN
PLAINS...WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS SYSTEM OVER
THE NEXT SEVERAL MODEL RUNS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 608 PM CDT FRI OCT 4 2013

SOME CONVECTION DEVELOPING ALONG A WEAK BOUNDARY ACROSS NORTHERN
IOWA. ACTIVITY IS MOVING PRIMARILY TO THE NORTH/NORTHEAST AND
SHOULD THE GREATEST POTENTIAL TO IMPACT KRST IF IT HOLDS TOGETHER
AS IT MOVES NORTH. AROUND 500 J/KG OF MU CAPE EXITS AS FAR NORTH
AS THE I90 CORRIDOR SO WILL SHOW A VCTS AT KRST FOR THIS ACTIVITY.
THE FOCUS THEN SHIFTS TO HOW FAST THE CONVECTION NEAR THE MISSOURI
RIVER WILL TRANSLATE INTO THE AREA. THE 04.21Z HRRR SEEMS TO BE
HANDLING THIS WELL AND INDICATES IT COULD START COMING IN BY MID
EVENING AND THEN MOVE OFF TO THE EAST BETWEEN 06 AND 08Z. BRIEF
BREAK IN THE ACTION BEFORE THE COLD FRONT COMES IN EARLY SATURDAY
MORNING WITH ANOTHER ROUND OF CONVECTION. THIS ACTIVITY COULD
POTENTIALLY STICK AROUND INTO THE MIDDLE OF THE AFTERNOON...EVEN
FOR A FEW HOURS AFTER THE FRONT GOES THROUGH WITH THE UPPER LEVEL
SYSTEM HANGING BACK WELL TO THE WEST. THE WINDS SHOULD GO AROUND
TO SOUTHWEST DURING THE AFTERNOON BEHIND THE PASSAGE OF THE FRONT.
CEILINGS LOOK TO REMAIN IFR AT BOTH SITES FOR MUCH OF THE PERIOD
WITH VISIBILITIES PRIMARILY MVFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
Hazardous weather outlook, Oct 4, 2:52 PM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT FRI OCT 4 2013

MNZ079-WIZ017-029-032>034-042>044-051200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-TREMPEALEAU-
WABASHA-
252 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA
TONIGHT. BESIDES A LIGHTNING THREAT...THEY COULD PRODUCE HEAVY RAIN
AT TIMES WITH A LOCALIZED FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY...
ESPECIALLY DURING THE MORNING HOURS. THERE COULD BE SOME ADDITIONAL
HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED FLOODING DEPENDING ON HOW
MUCH RAIN OCCURS BEFORE THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY...
BUT RAINFALL AMOUNTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061-
051200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
VERNON-WINNESHIEK-WINONA-
252 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP OR MOVE INTO THE
AREA TONIGHT. SOME OF THE STRONGER STORMS WILL HAVE HEAVY RAIN WHICH
COULD LEAD TO LOCALIZED FLOODING...ALONG WITH LIGHTNING.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST AND SOUTHWEST OF
THE AREA THIS EVENING AS WELL. THEY COULD MOVE INTO THE AREA DURING
THE LATER EVENING HOURS...BETWEEN 7 AND 11 PM...WITH A THREAT FOR
LARGE HAIL AND DAMAGING WIND. THE OVERALL SEVERE WEATHER RISK
APPEARS TO BE LOWERING BUT CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE COULD BE SOME THUNDERSTORMS AGAIN SATURDAY...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER...AS A STRONG COLD FRONT MOVES ACROSS
THE AREA. HEAVY RAIN REMAINS POSSIBLE SATURDAY...WHICH COULD LEAD TO
LOCALIZED FLOODING. A FEW STORMS COULD ALSO PRODUCE LARGE HAIL AND
DAMAGING WINDS BEFORE QUICKLY MOVING OFF TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF A FEW STORM SPOTTER GROUPS MAY STILL BE NEEDED THIS
EVENING IF STORMS BECOME STRONG ENOUGH...ESPECIALLY THOSE WEST OF
THE MISSISSIPPI RIVER. AGAIN...THE OVERALL RISK LOOKS LOWER THAN
PREVIOUSLY FORECAST.

RAINFALL AMOUNTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/SHEA

In the hours before

Local storm report, Oct 4, 9:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
915 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             4 W MARBLE ROCK         42.96N 92.95W
10/04/2013  E1.00 INCH       FLOYD              IA   FIRE DEPARTMENT/R

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Oct 4, 9:17 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
917 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     LIGHTNING        CHARLES CITY            43.07N 92.67W
10/04/2013                   FLOYD              IA   FIRE DEPARTMENT/R

            TREE AND POWER LINES DOWN IN CHARLES CITY
            FROM APPARENT LIGHTNING STRIKE. NO WIND
            REPORTED AT THE TIME.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Oct 4, 9:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
918 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             MARBLE ROCK             42.96N 92.87W
10/04/2013  E1.00 INCH       FLOYD              IA   FIRE DEPARTMENT/R

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Oct 4, 9:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             3 S CHARLES CITY        43.02N 92.67W
10/04/2013  E0.75 INCH       FLOYD              IA   TRAINED SPOTTER

            45 MPH WIND GUST AS WELL.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Oct 4, 9:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FLASH FLOOD      1 SE FLOYD CROSSING     43.07N 92.73W
10/04/2013                   FLOYD              IA   FIRE DEPARTMENT/R

            WATER OVER THE ROAD ON HIGHWAY 14 NEAR THE
            FAIRGROUNDS. NUMEROUS STREETS IN CHARLES
            CITY ALSO UNDER WATER.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Oct 4, 9:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HEAVY RAIN       PRESTON                 43.67N 92.08W
10/04/2013  M3.48 INCH       FILLMORE           MN   COOP OBSERVER

&&

NWS LA CROSSE WI
IRIS SYSTEM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:48 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd57 min
Oct 4, 9:03 PM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Mitchell4 hr
Oct 4, 9:25 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Winneshiek65 min
Oct 4, 9:50 PM CDTTornado WarningARXHoward, Winneshiek25 min
Oct 4, 11:05 PM CDTFlash Flood WatchARXAllamakee, Chickasaw, Floyd, Howard, Mitchell, Winneshiek5 hr
Oct 4, 11:59 PM CDTFlash Flood WarningARXFillmore, Mower6 hr
Oct 5, 3:50 AM CDTAreal Flood WarningARXFillmore, Houston, Mower, Olmsted, Winona6 hr

Nearby

Flash Flood Warnings in Iowa, 2013Flash Flood Warnings in Minnesota, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.